Diagnose this Rash

0

The Patient

A 36-year-old female presents to the emergency department complaining of a rash. She states that she has experienced this type of rash once before, but the rash is worse this time. She denies trauma, direct chemical contact, or any other exposures. She has no known autoimmune disorder or inflammatory bowel disease, joint pain, or back pain. She states that she smokes, abuses alcohol, and occasionally uses cocaine. She has had a low grade fever but has no other complaints at this time. When she had the rash before, it primarily involved her left earlobe, nose, and extremities. On this presentation, it is most prominent on her right leg.

Image courtesy of R. Jason Thurman, MD, FAAEM

What is the diagnosis?

This patient has acute levamisole induced vasculitis. Levamisole was first used as an antihelminthic for human and veterinary use. Initial human use in the 1970s for inflammatory conditions resulted in publications of levamisole-associated agranulocytosis and vasculitis. In 2003, the U.S. Drug Enforcement Agency identified levamisole as an adulterant in cocaine. In 2009, case reports of agranulocytosis and vasculitis associated with levamisole-contaminated cocaine were published. The dermatologic manifestations may include retiform purpura with possible skin necrosis and tend to appear on the ears and nose but can affect any area of the body. Case reports of levamisole associated complications suggest a high level of recurrence upon re-exposure to levamisole-contaminated cocaine.

Complications have been reported from both cocaine hydrochloride and crack cocaine, via all methods of use. The reason for adulterating the cocaine with levamisole is not clear, but it is thought the levamisole enhances the effects of cocaine. For both the agranulocytosis and the cutaneous vasculopathy, serologic testing assists with the differential diagnosis; however, no one classic pattern is diagnostic for levamisole as the etiologic agent. In the setting of agranulocytosis, neutropenic fever may occur and should be managed accordingly with antibiotics. Deaths from infectious complications have occurred. Cessation of exposure to the levamisole-adulterated cocaine is imperative.

R. Jason Thurman, MD, FAAEM

R. Jason Thurman, MD, FAAEM

Chief Medical Officer, TriStar Skyline and Hendersonville Hospitals, Nashville, TN
R. Jason Thurman, MD, FAAEM

Latest posts by R. Jason Thurman, MD, FAAEM (see all)

Saralyn Williams, MD

Saralyn Williams, MD

Associate Professor of Emergency Medicine, Medicine and Pediatrics, Department of Emergency Medicine, Vanderbilt University
Saralyn Williams, MD

Latest posts by Saralyn Williams, MD (see all)

Share.

Leave A Reply